We retrospectively investigated the incidence of potential sugammadex-induced anaphylaxis at a single center in Japan over a period of 3 years. The overall incidence of intraoperative hypersensitivity reaction was 0.22% (95% confidence interval [CI], 0.17%–0.29%), and the incidence of anaphylaxis was 0.059% (95% CI, 0.032%–0.10%). The total number of patients who received sugammadex during the study period was 15,479, and the incidence of anaphylaxis associated with sugammadex was 0.039% (n = 6; 95% CI, 0.014%–0.084%). This result implies that the incidence of sugammadex-associated anaphylaxis could be as high as that for succinylcholine or rocuronium. A prospective study, including testing for identification of cause, is necessary to confirm the exact incidence of sugammadex-induced anaphylaxis; however, the present finding calls attention to this potential.
From the *Department of Anesthesiology, Jikei University School of Medicine, Tokyo, Japan; and †Department of Anesthesiology, Mitsui Memorial Hospital, Tokyo, Japan.
Accepted for publication September 12, 2017.
Funding: This work was funded by the Department of Anesthesiology, Jikei University School of Medicine.
The authors declare no conflicts of interest.
The findings of this study were presented in part at the Annual Meeting of the Japanese Society of Anesthesiologists in Fukuoka, Japan, May 27, 2016, and the Annual Meeting of the American Society of Anesthesiologists in Chicago, IL, October 22, 2016.
Reprints will not be available from the authors.
Address correspondence to Hiroshi Sunaga, MD, Department of Anesthesiology, Jikei University School of Medicine, 3-25-8 Nishishimbashi, Minatoku, Tokyo 105-8461, Japan. Address e-mail to firstname.lastname@example.org.